High Wind, White Mountains
- When
- May 27, 4:00 PM MST to 8:00 PM MST
- Where
- White Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
A late season cold front moved into the Great Basin during the day bringing windy conditions across northern Arizona. The highest winds were reported in the Eastern Mogollon Rim and the White Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A late season cold front moved into the Great Basin during the day bringing windy conditions across northern Arizona. The highest winds were reported in the Eastern Mogollon Rim and the White Mountains. National Forest Service lookout towers reported sustained winds between 45 and 55 MPH with gusts between 80 and 90 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 27, 2:30 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST SAT MAY 27 2006 .SYNOPSIS...MAINLY DRY AND WINDY CONDITIONS WILL CONTINUE ACROSS NORTHERN ARIZONA INTO THIS EVENING...AND AGAIN ON SUNDAY AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE GREAT BASIN. THIS SYSTEM WILL ALSO PRODUCE A SIGNIFICANT COOLING TREND INTO SUNDAY. CONDITIONS WILL SLOWLY IMPROVE NEXT WEEK...WITH TEMPERATURES REACHING ABOVE NORMAL READINGS BY NEXT WEDNESDAY OR THURSDAY. && .DISCUSSION...A SHARP LATE-SEASON COLD FRONT WILL MOVE TOWARD NORTHERN ARIZONA TONIGHT. VERY WINDY CONDITIONS AHEAD OF THE FRONT WILL PERSIST WELL INTO THE EVENING...WITH GUSTS IN THE 30-35 MPH RANGE LASTING PAST MIDNIGHT EAST OF FLAGSTAFF. COLD FRONTAL PASSAGE DOES NOT OCCUR UNTIL EARLY SUNDAY MORNING...SO WINDY CONDITIONS WILL AGAIN EXIST EAST OF FLAGSTAFF SUNDAY. TEMPERATURES BEHIND THE FRONT SUNDAY AND MONDAY WILL DROP SOME 5-10 DEGREES BELOW NORMAL. DESPITE THE STRENGTH OF THIS SYSTEM...THE AIRMASS IS STILL QUITE DRY AND STABLE. THERE IS A VERY SLIGHT CHANCE OF SHOWERS NEAR THE UTAH BORDER TONIGHT CLOSER TO THE COLDER AIR ALOFT. SOME CLOUDINESS MAY ALSO DEVELOP ALONG THE FRONTOGENETICAL BAND OVER THE RIM TONIGHT AND EARLY SUNDAY...BUT SHOULD NOT DEVELOP ANY PRECIPITATION. COOL CYCLONIC FLOW WILL PERSIST INTO MID-WEEK...THEN STRONG RIDGING WILL DEVELOP WITH A CHANCE OF CONVECTION LATE IN THE PERIOD. MODELS STILL NOT SURE OF THE HIGH POSITION LATER IN THE WEEK...SO JUST 10-20 POPS NOW FOR DAYS SIX AND SEVEN IS THE WAY TO GO. EITHER WAY...WE WILL BE GETTING ALMOST HOT LATE NEXT WEEK...WITH SOME OF THE WARMEST TEMPS THIS YEAR. PETERSON. && .AVIATION...FOR THE 00Z PACKAGE...EXPECT STRONG SOUTHWEST WINDS TO PERSIST ACROSS THE ENTIRE FORECAST INTO THE EVENING HOURS. SUSTAINED WINDS WILL REACH 20 TO 30 KTS WITH GUSTS TO 40 KTS. BLOWING DUST WILL OCCASIONALLY REDUCE SURFACE VISIBILITIES IN AREAS OF SPARSE VEGETATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MST TONIGHT AZ FWX ZONES 104>109-112>118-137-138-140. WIND ADVISORY UNTIL 8 PM MST TONIGHT ARIZONA PUBLIC ZONES 004>009-012>018-037-038-040. RED FLAG WARNING FROM 8 AM UNTIL 8 PM MST SUNDAY AZ FWX ZONES 109>117-139-140. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 710 AM MST SAT MAY 27 2006 AZZ004>018-037>040-280700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 710 AM MST SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT BASIN TODAY BRINGING STRONG AND GUSTY SOUTHWEST WINDS ALONG WITH LOW RELATIVE HUMIDITIES TO NORTHERN ARIZONA. WINDS WILL BEGIN EARLIEST NORTH AND WEST OF FLAGSTAFF THIS MORNING...AND SPREAD SOUTH AND EASTWARD. LOOK FOR SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS AROUND 30 MPH JUST AFTER SUNRISE...INCREASING TO 15 TO 30 MPH WITH GUSTS NEAR 45 MPH LATER THIS MORNING. THE STRONG WINDS ARE EXPECTED TO CONTINUE UNTIL AROUND 800 PM MST BEFORE DECREASING THIS EVENING. AREAS OF BLOWING DUST WILL ALSO BE POSSIBLE IN THE VALLEYS OF NORTHEASTERN ARIZONA. THERE IS A WIND ADVISORY AND RED FLAG WARNING IN EFFECT FROM 800 AM MST THIS MORNING THROUGH 800 PM MST THIS EVENING. FOR MORE DETAILS ON EACH OF THESE PRODUCTS SEE PHXNPWFGZ AND PHXRFWFGZ RESPECTIVELY OR LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO OR T.V. STATIONS . ON THE WEB...GO TO WWW.WRH.NOAA.GOV/FGZ AND CLICK ON TEXT PRODUCTS ON THE BLUE MENU BAR ON THE LEFT HAND SIDE...THEN ENTER THE LAST 6 LETTER PRODUCT IDENTIFIER...EXAMPLE. NPWFGZ. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE WIND AND DRY CONDITIONS CAN BE EXPECTED ON SUNDAY...FOR AREAS NORTH AND EAST OF THE MOGOLLON RIM...AS THE SLOW MOVING UPPER LEVEL WEATHER SYSTEM MOVES EAST THROUGH UTAH. EXPECT SOUTHWEST WINDS TO INCREASE SUNDAY MORNING INTO SUNDAY AFTERNOON WITH WINDS FROM 15 TO 25 MPH WITH GUSTS AROUND 40 MPH. FOR THIS REASON A FIRE WEATHER WATCH HAS BEEN ISSUED. FOR MORE DETAILS ON THIS WEATHER PRODUCT...WITH PRODUCT I.D.PHXRFWFGZ GO ON THE WEB...TO WWW.WRH.NOAA.GOV/FGZ AND CLICK ON TEXT PRODUCTS ON THE BLUE MENU BAR ON THE LEFT HAND SIDE...THEN ENTER THE LAST 6 LETTER PRODUCT IDENTIFIER...EXAMPLE. RFWFGZ. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512839, 5512840.